Virginia, 2023

Hail and Damaging Winds in Virginia, May 16, 2023

May 16, 2023 · NWS RNK · 31 events in 11 counties and zones

A region of low pressure pushed a strong cold front eastward and lifted a warm front northward through the Mid Atlantic during May 16. More than sufficient instability and shear in the Virginia Southside resulted in a few rounds of discrete thunderstorms that organized into a quasi-linear structure, which resulted in areas of thunderstorm wind damage and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$86,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A region of low pressure pushed a strong cold front eastward and lifted a warm front northward through the Mid Atlantic during May 16. More than sufficient instability and shear in the Virginia Southside resulted in a few rounds of discrete thunderstorms that organized into a quasi-linear structure, which resulted in areas of thunderstorm wind damage and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 16, 12:42 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, May 16, 12:42 PM EST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
142 PM EDT Tue May 16 2023

.SYNOPSIS...
Low pressure tracks from western Kentucky to the central
Appalachians this afternoon and evening then offshore after
midnight. The associated cold front will provide showers and
thunderstorms, with heavy rain and stronger storms. Dry weather
is expected Wednesday as high pressure builds in.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 130 PM EDT Tuesday...

Active weather mid afternoon-evening for southern VA into NC...

Not much change in the forecast with sunshine already aiding in
sending SBCAPES above 1000 J/kg early this afternoon with axis
of 2000+ CAPES from the upper TN Valley west. Will see a band of
strong westerlies work southward through this evening across the
central Appalachians and VA and coincide with a weak lee trough
and approaching cold front to allow for convection to ramp up.
Some discrete cells are possible in the piedmont this afternoon
and will have to be watched, but the bulk of severe weather will
lean toward far southwest VA/southern WV into the NC mountains
by later this afternoon/evening with the front and a quasi-
linear bowing structure. Ahead of this line, models also
paintingpotential west-east band of showers/storms with heavy
rain which could lead to flash flooding.

Overall the main threat this afternoon and evening will be
damaging winds with hail/isolated tornadoes and flooding also
possible.

The front exits early overnight to the east to allow for some
drier weather before dawn Wed. Should see some upslope clouds in
the west Wednesday with limited forcing and shallow moisture,
so kept it dry. Sunshine returns to most by afternoon.

Temperatures/humidity stay elevated through this evening, then
looking warm but lower humidity Wednesday with highs in the 70s
to lower 80s west-east.

Forecast confidence is moderate on severe threat, lower on flash
flooding and above average on temps.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 1230 PM EDT Tuesday...

     Cool and mostly dry...

Around mid week we will be transitioning from being at the base
of a trough to being under weak ridging. By Thursday afternoon
however, a southern stream short wave will be in the area.
Dense high pressure will still be in place and centered off NJ.
Overall, expecting the high pressure and its subsidence to
squash any precipitation chances, but we will see sporadic
cloudiness. Light ESE winds will keep it cooler in the mid to
upper 60s for the mountains and in the upper 60s/low 70s for the
Piedmont...and have lowered this from guidance. On Friday high
pressure wedges in along the Blue Ridge, keeping ESE winds over
the area and increasing moisture. Have lowered the highs for
Friday as we should have even more clouds over the area.

By Friday night we will see cloudy skies and lower ceilings as
south winds increase ahead of a cold front to our west. The
rain will want to develop across the western mountains, but will
be fighting dry air and residual wedging. We may see some
sprinkles begin before daybreak.

Confidence in the short term is moderate for most parameters but
low on when precipitation possibly starts late Friday night.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 1230 PM EDT Tuesday...

     Rainy and then warmer...

Saturday and into Sunday morning an upper level trough will push
through along with a front. This will bring scattered showers
and thunderstorms to the entire area. Temperatures will be a
little lower than normal due to clouds and rain, but there is
not too much cold air associated with this frontal passage.
Currently Monday and Tuesday look dry and warm under high
pressure with highs in the 70s and 80s.

Confidence in the long term is moderate for other parameters.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 125 PM EDT Tuesday...

Showers/storms to impact all taf sites at some point this
afternoon/evening...

Will likely see showers and storms with sub-VFR at times through
this evening. Some storms could ramp up to severe levels with
winds the main threat. At the moment trying to time this is too
early but leaning toward 20-03z for most areas, with highest
confidence along/south of a line from BLF-BCB-ROA-LYH.

Will likely keep some MVFR to IFR overnight after frontal
passage with improving condition after sunrise Wed.

Average confidence for wind, ceiling, and visibility.
Below average confidence in ceilings and location of rain.

EXTENDED AVIATION OUTLOOK...

Much drier air come in behind this system for Wednesday and
Thursday. MVFR ceilings possible across WV until Thursday
morning, with VFR for most.

Sub-VFR conditions are possible in the mountains Friday and
across the area on Saturday and Sunday with precipitation.

&&

.EQUIPMENT...
As of 120 PM EDT Monday...

The automated observation at ROA is not working, but it is being
augmented by observers. Expect some missing climate data until new
parts are installed later this week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/WP
NEAR TERM...WP
SHORT TERM...SH
LONG TERM...SH
AVIATION...AMS/RCS/WP
EQUIPMENT...WP
Hazardous weather outlook, May 16, 12:55 PM EST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
155 PM EDT Tue May 16 2023

NCZ001-002-018-019-VAZ007-009-010-012-015-016-171800-
Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Bland-Wythe-Grayson-
Carroll-
155 PM EDT Tue May 16 2023

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...This afternoon and tonight.

There is an enhanced risk of severe thunderstorms this afternoon and
evening. The primary threat is damaging wind. The strongest
thunderstorms may also produce large hail and tornadoes.

Be prepared for hazardous travel due to torrential rain, downed
trees, and blocked or flooded roads. Power outages are possible.
Have multiple ways to get severe thunderstorm or tornado warnings.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Reports should be
submitted by calling 1-866-215-4324, social media, email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ003>006-020-VAZ011-013-014-017>020-022>024-032>035-043>047-058-
059-WVZ042>044-507-508-171800-
Surry-Stokes-Rockingham-Caswell-Yadkin-Giles-Pulaski-Montgomery-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
155 PM EDT Tue May 16 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

There is a slight risk of severe thunderstorms this afternoon and
evening. The primary threat is damaging wind. Large hail and isolated
tornadoes, as well as flash flooding are also possible.

Be prepared for hazardous weather by monitoring for possible severe
weather watches and warnings from the National Weather Service, and
be prepared to take quick action if needed.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

In the hours before

Special weather statement, May 16, 1:16 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
216 PM EDT Tue May 16 2023

VAZ010-012-013-161845-
Pulaski VA-Bland VA-Wythe VA-
216 PM EDT Tue May 16 2023

...A strong thunderstorm will impact portions of
southwestern Pulaski, southeastern Bland and northern Wythe Counties
through 245 PM EDT...

At 216 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wytheville, moving east at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pulaski...
Wytheville...
Max Meadows...
Patterson...
Fort Chiswell...
Draper...
and Grahams Forge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3706 8126 3706 8067 3686 8079 3686 8080
      3698 8132
TIME...MOT...LOC 1816Z 280DEG 29KT 3699 8111

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

WP
Special weather statement, May 16, 1:30 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
230 PM EDT Tue May 16 2023

VAZ007-010-WVZ042-161915-
Tazewell VA-Bland VA-Mercer WV-
230 PM EDT Tue May 16 2023

...Strong thunderstorms will impact portions of
Tazewell, northern Bland and southwestern Mercer Counties through 315
PM EDT...

At 230 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Coaldale to near Amonate to near Trammel.
Movement was southeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bluefield...
Richlands...
Tazewell...
Cedar Bluff...
Rocky Gap...
Burkes Garden...
and Bastian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3716 8187 3717 8187 3720 8176 3723 8174
      3724 8172 3720 8168 3721 8156 3724 8151
      3726 8150 3725 8148 3727 8145 3727 8142
      3738 8134 3728 8101 3724 8096 3707 8132
      3696 8178 3705 8182 3711 8189 3714 8190
TIME...MOT...LOC 1830Z 301DEG 17KT 3733 8139 3722 8161 3706 8228

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SH
Special weather statement, May 16, 1:44 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
244 PM EDT Tue May 16 2023

VAZ010-012-013-016-017-032-161930-
Pulaski VA-Bland VA-Patrick VA-Wythe VA-Floyd VA-Carroll VA-
244 PM EDT Tue May 16 2023

...Strong thunderstorms will impact portions of
southern Pulaski, central Floyd, southwestern Bland, central Wythe,
northeastern Carroll and northeastern Patrick Counties through 330 PM
EDT...

At 244 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Alum Ridge to near Nebo. Movement was east
at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wytheville...
Rural Retreat...
Floyd...
Indian Valley...
Ceres...
Max Meadows...
and Patterson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3704 8146 3696 8042 3689 8021 3687 8023
      3684 8007 3684 8008 3679 8004 3689 8124
TIME...MOT...LOC 1844Z 288DEG 18KT 3689 8043 3698 8142

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SH
Special weather statement, May 16, 2:16 PM EST, 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
316 PM EDT Tue May 16 2023

VAZ007-161945-
Tazewell VA-
316 PM EDT Tue May 16 2023

...A strong thunderstorm will impact portions of
southwestern Tazewell County through 345 PM EDT...

At 316 PM EDT, Doppler radar was tracking a strong thunderstorm over
Raven, or near Richlands, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Richlands...
Cedar Bluff...
Raven...
Glen Burke...
Jewell Ridge...
Amonate...
and Claypool Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3715 8190 3716 8187 3717 8187 3717 8186
      3718 8180 3720 8176 3724 8174 3724 8172
      3720 8168 3721 8156 3699 8158 3696 8162
      3698 8179 3705 8182 3711 8189
TIME...MOT...LOC 1916Z 274DEG 30KT 3709 8188

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

16

The radar

The Roanoke radar (KFCX), 108 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

28 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Tazewell

When
May 16, 2:47 PM EST
Where
Tazewell County, 2.16 mi NE of Benbow
Measured
0.88 in hail
Reported by
Public
Coordinates
37.090, -81.490

Thunderstorm Wind, Tazewell

When
May 16, 2:55 PM EST
Where
Tazewell County, 1.3 mi ESE of Burkes Garden
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.090, -81.330

Two trees were downed by thunderstorm winds.

Thunderstorm Wind, Henry

When
May 16, 3:09 PM EST
Where
Henry County, 1.02 mi S of Oak Level
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.805, -79.919

Thunderstorm winds blew down a tree on Rockwood Park Road right before Hickory Hill Drive.

Hail, Henry

When
May 16, 3:29 PM EST
Where
Henry County, 1.77 mi SE of Mountain Vly
Measured
1 in hail
Reported by
Public
Coordinates
36.760, -79.680

Thunderstorm Wind, Pittsylvania

When
May 16, 3:51 PM EST
Where
Pittsylvania County, 1.49 mi E of Whitmell
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.699, -79.493

A tree was downed by thunderstorm winds and fell on a house on Waller Lane.

Thunderstorm Wind, Wythe

When
May 16, 3:56 PM EST
Where
Wythe County, 0.56 mi WSW of Gunton Park
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
36.997, -80.889

Two trees were snapped by thunderstorm winds near the intersection of Peppers Ferry Road and Virginia Route 613.

Thunderstorm Wind, Pittsylvania

When
May 16, 4:10 PM EST
Where
Pittsylvania County, 0.83 mi NNE of Ringgold
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
36.611, -79.294

Multiple trees were downed by thunderstorm winds in the Ringgold area, including Ringgold Depot Road, Oliver Drive, and Gunn Garland Road.

Thunderstorm Wind, Danville (C)

When
May 16, 4:33 PM EST
Where
Danville (C) County, 3.95 mi W of Danville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.599, -79.460

Thunderstorm winds downed one tree, which landed on a power line along Westover Drive.

Thunderstorm Wind, Tazewell

When
May 16, 4:50 PM EST
Where
Tazewell County, 0.88 mi SE of Red Ash
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
37.110, -81.870

Thunderstorm winds blew down one tree.

Thunderstorm Wind, Tazewell

When
May 16, 5:03 PM EST
Where
Tazewell County, 0.67 mi E of Cliffield
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
37.100, -81.658

Thunderstorm winds blew down one tree that landed across Earls Branch Road.

Thunderstorm Wind, Smyth

When
May 16, 5:22 PM EST
Where
Smyth County, 0.87 mi WNW of Saltville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.886, -81.764

Thunderstorm winds blew down a couple of large trees along Route 107 and along Allison Gap Road.

Thunderstorm Wind, Franklin

When
May 16, 5:32 PM EST
Where
Franklin County, 1.84 mi SW of Snydersville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
36.860, -79.892

Thunderstorm winds blew down one tree on Rufus Road.

Thunderstorm Wind, Smyth

When
May 16, 5:37 PM EST to 5:38 PM EST
Where
Smyth County, 1.3 mi WNW of Marion
Measured
60 kt (69 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
36.840, -81.520

Thunderstorm winds blew down a few trees, one of which fell on a house.

Thunderstorm Wind, Henry

When
May 16, 5:46 PM EST
Where
Henry County, 0.69 mi N of Figsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.790, -79.850

Thunderstorm winds downed one tree on Figsboro Road.

Thunderstorm Wind, Wythe

When
May 16, 5:58 PM EST
Where
Wythe County, 1.3 mi WSW of Lots Gap
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
36.910, -80.970

Thunderstorm winds broke a flag pole, and downed large limbs and three trees.

Thunderstorm Wind, Carroll

When
May 16, 6:21 PM EST
Where
Carroll County, 0.26 mi N of Hebron
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.754, -80.920

Thunderstorm winds blew down a few 15 inch diameter trees near the intersection of Meadowlark Road and Declaration Lane.

Hail, Patrick

When
May 16, 6:23 PM EST
Where
Patrick County, 4.43 mi SW of Stuart
Measured
1.25 in hail
Reported by
Public
Coordinates
36.580, -80.330

Thunderstorm Wind, Floyd

When
May 16, 6:24 PM EST
Where
Floyd County, 3.54 mi SW of Terrys Fork
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
37.010, -80.310

Thunderstorm winds blew down a few trees on Bethlehem Church Road and Huckleberry Ridge Road.

Thunderstorm Wind, Danville (C)

When
May 16, 6:41 PM EST
Where
Danville (C) County, 2.31 mi N of Danville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.623, -79.383

Thunderstorm winds blew down one tree onto Forestdale Drive.

Thunderstorm Wind, Patrick

When
May 16, 6:42 PM EST
Where
Patrick County, Meadows of Dan
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.730, -80.420

Thunderstorms winds blew down several trees in multiple locations around the community of Meadows of Dan.

Thunderstorm Wind, Franklin

When
May 16, 6:45 PM EST to 7:12 PM EST
Where
Franklin County, Penhook to Ferrum
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.980, -79.630

Thunderstorm winds blew down numerous trees across the county, especially in the area between Ferrum, Virginia and Penhook, Virginia, which caused many power outages.

Thunderstorm Wind, Pittsylvania

When
May 16, 6:47 PM EST
Where
Pittsylvania County, 1.38 mi N of Ringgold to 0.69 mi N of Ringgold
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
36.620, -79.300

Thunderstorm winds blew down about twenty trees along Ringgold Church Road, from the Barker Road intersection to the Countryside Drive Intersection. A large tree also fell down on a roof of a house and another tree fell onto a large propane tank.

Thunderstorm Wind, Patrick

When
May 16, 6:54 PM EST
Where
Patrick County, 1.49 mi NNW of Gruzes Store
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.700, -80.290

Numerous trees were blown down near the intersection of Jeb Stuart Highway and Trot Valley Road.

Thunderstorm Wind, Henry

When
May 16, 6:55 PM EST to 7:02 PM EST
Where
Henry County, 2.16 mi SW of Philpott to 1.77 mi NE of Bassett Forks
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.760, -80.030

Thunderstorm winds downed numerous trees around the Bassett and Stanleytown area of Henry county, including one tree on Willie Creek Road.

Thunderstorm Wind, Henry

When
May 16, 6:58 PM EST
Where
Henry County, 2.32 mi WSW of Leatherwood
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.720, -79.790

Thunderstorm winds blew down one tree on Chatham Road.

Thunderstorm Wind, Halifax

When
May 16, 7:02 PM EST
Where
Halifax County, 3.95 mi W of Boyds Store
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
Trained Spotter
Coordinates
36.560, -79.140

Thunderstorm winds broke a flag pole that was mounted in the ground.

Thunderstorm Wind, Patrick

When
May 16, 7:02 PM EST
Where
Patrick County, Stuart
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.630, -80.280

Thunderstorm winds blew down several trees in multiple locations around the town of Stuart.

Thunderstorm Wind, Pittsylvania

When
May 16, 7:26 PM EST
Where
Pittsylvania County, 2.41 mi SSE of Sycamore
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.000, -79.329

Thunderstorm winds blew down three trees near the intersection of Izaak Walton Road and Blue Ridge Drive.

Thunderstorm Wind, Halifax

When
May 16, 7:45 PM EST
Where
Halifax County, 0.73 mi WNW of Sign Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.835, -79.131

Thunderstorm winds blew down a large tree, which landed across Chatham Road.

Thunderstorm Wind, Halifax

When
May 16, 8:03 PM EST
Where
Halifax County, 0.65 mi WNW of Denniston
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.573, -78.941

Thunderstorm winds blew down multiple trees along the 2000 block of Paradise Road, one of which was downed near the intersection of Denniston Road and Paradise Road. One tree was blown down across power lines, resulting in power outages.

Thunderstorm Wind, Halifax

When
May 16, 8:13 PM EST
Where
Halifax County, 1.5 mi ESE of Mayo
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.564, -78.854

Thunderstorm winds blew down a large tree near the intersection of Shady Grove Church Road and Virgilina Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099453, 1099438, 1099524, 1099471, 1099517, 1099462, 1099518, 1099543, 1099540, 1099541, 1099532, 1099544, 1099534, 1099539, 1099531, 1099547, 1099473, 1099545, 1099550, 1099548, 1099558, 1099528, 1099555, 1099552, 1099554, 1099549, 1099557, 1099551, 1099729, 1099730, 1099731.